Low Sex drive
Mar 26, 2007
First Off, This site is such a great help to me and my ?'s regarding HIV and The Body. Dr.Bob I am a 29yo Afro Amer. Male Hiv+ 2.5 years now. I'm on Truvada/Kaletra regiman (which I love)No side effects at all. However I have been noticing my sex drive lowering and lowering. I have a hard time getting a solid erection when I'm intimate with my friend, the things I used to love doing sexually are just like "blah" to me now! the only time I seem to get excited is when I'm alone and may have a sexual thought or 2. I don't take vitamins but I want to start, can you suggest a vitamin regimen to take with my meds and can I take ginkoba? Is it typical for hiv+ individuals who are on treatment to experience the low sex drive? help me because I'm gonna ruin my relationship
Response from Dr. Frascino
You lost your mojo? Luckily it is often not difficult to isolate the cause of the limp in your love jones and quickly straighten things out, so to speak!
The most common cause of decreased libido, less-than-rock-hard woodies and the "blahs" when getting your groove on between the sheets, for those of us who are "virally enhanced," turns out to be hypogonadism (low testosterone level). It's extremely common in HIVers, even when doing well on HAART. Your next step should be to check your free testosterone level. I'm willing to bet it will be low. Luckily, there are now convenient testosterone supplements that can restore your sex drive and return Mr. Happy to his former glory. I prefer the topical formulations (Testim or AndroGel) that you self apply once per day. If hypogonadism is not your problem, your HIV doctor will run other tests to find out why your trouser snake has suddenly become so shy. Generally speaking, vitamins are not the answer to unhappy Mr. Happys.
Next, for HIVers, I recommend a single once-a-day multi-vitamin. I don't think you need a whole "regimen," if you are eating well balanced meals. As for supplements like ginkgo, there are no good scientific studies that support their common use for HIVers. There are loads of claims that alternative/complementary products do all sorts of things, from curing bad breath to enlarging the size of your one-eyed monster. However, there is a big difference between "claims" and "scientific facts." Many companies selling herbal and complementary products are reluctant to fund clinical studies, because they most likely would reveal their miracle products are not at all useful or, worse, have harmful side effects or drug interactions with common medications.
Ginkgo biloba is a popular product used as a memory booster and for hearing problems, depression and asthma. What we know about the product is that it hampers the effectiveness of some anti-seizure medications and may increase blood pressure if used in combination with certain medications (thiazide diuretics, for example). It is also considered risky to use with some antidepressants (MAO inhibitors). Interestingly, it may help alleviate some impotence problems caused by another class of antidepressants (selective serotonin reuptake inhibitors).
Bottom line: I wouldn't recommend taking complementary/alternative products. We already have way too many pills to take and whatever their possible benefits, there is simply not enough good information available to guide wise decision-making with regard to adding these agents to a HAART regimen. What is also clear is that there are very definite elements of risk involved in taking these products.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are Red Spots A Sign Of AIDS?
- Coated Tongue Worried It Could Be Ars
- Is Muscle Ache An Acute Symptom Of HIV?
- Blood In Urine After Masturbation Worried I Have HIV
- Groin Pain After Receiving Oral Sex Worried I Have HIV
- How Long After Unprotected Sex Does It Take To Know You May Have A Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.